Oklahoma, 2022

Drought in Oklahoma, February 1 to 28, 2022

February 1 to 28, 2022 · NWS TSA · 13 events in 13 counties and zones

Several winter storms produced widespread precipitation across portions of eastern Oklahoma during February, but much of the drought-stricken areas ultimately received below average precipitation for the month, most between 50 percent and 90 percent of average precipitation amounts. Portions of Osage and Pawnee Counties received between 25 percent and 50 percent of monthly average precipitation…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several winter storms produced widespread precipitation across portions of eastern Oklahoma during February, but much of the drought-stricken areas ultimately received below average precipitation for the month, most between 50 percent and 90 percent of average precipitation amounts. Portions of Osage and Pawnee Counties received between 25 percent and 50 percent of monthly average precipitation amounts. These dry conditions resulted in continuance of Severe Drought (D2) conditions across portions of southeastern Oklahoma and northeastern Oklahoma, and slight expansion of Extreme Drought (D3) conditions across Osage and Pawnee Counties. Monetary damage estimates as a result of the drought conditions were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 31, 10:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1042 PM CST Mon Jan 31 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 908 PM CST Mon Jan 31 2022

Cloud cover increasing across the region this evening will
continue overnight, resulting in mild overnight temperatures.
Current forecast in good shape, though made a few minor tweaks
to temperatures in NW AR and also some adjustments to overnight
wind speeds. Otherwise, remaining first period elements are in
line.

Updated ZFP/PFM/AFM already sent.

&&

.LONG TERM...
(Tuesday through Monday)
Issued at 104 PM CST Mon Jan 31 2022

Bottom line upfront: A winter storm is expected to affect the
region beginning late Tuesday night and continuing thru Thursday
night. Accumulations of ice, sleet and snow will disrupt daily
life, and could lead to some power outages. Snow and sleet
accumulation potential will be highest near and north of the I-44
corridor, while ice accumulation potential will be highest across
southeast Oklahoma and the terrain of northwest Arkansas. The
arctic cold and strong north winds will yield very dangerous wind
chills Thursday and Friday. The magnitude and duration of this
cold event will not match the February 2021 event.

Deep cyclonic flow will develop aloft over the western 2/3rds of
the nation over the next couple of days. The parallel flow to the
Canadian Rockies will allow arctic high pressure to sink down
from the Yukon/Northwest Territory and down into the central
CONUS. Ahead of this arctic push, a lead system ejecting out of
the west will force a boundary down the Plains Tuesday that will
set the stage for the initial frontogenetic banded precip across
our northern areas and up into KS and MO going into Wednesday.
Meanwhile, arctic cold will be spilling south into the region
Wednesday and Thursday. Models have trended slower with the
ejection of energy digging down into the Southwest, suggesting
that the initial surge of arctic air could be more shallow
initially, only complicating the forecast. The NAM, which
typically does well with more shallow cold air, has been less
aggressive in building deeper cold air into our region but with
the 12Z run is trending a bit back in the other direction toward
the GFS. What has been consistent is the forecast of heavier QPF
in the warm conveyor ahead of the approaching Southwest wave
Wednesday night into Thursday. What is challenging about this
forecast is that you have a lot of moving parts. You have precip
spreading across the area while the cold air gradually gets deeper
as it builds in from the north and west. Thus, the precip type
forecast still has quite a bit of uncertainty in it at this time,
so it follows that when forecasting amounts, the forecast will
lean toward conservative until the fine details can be ironed out.
A good analogy to this problem is a QB throwing a pass to a wide
receiver. The ball and receiver are moving independent of each
other, and it can be difficult to hit the player right between the
numbers as he moves across the field (a perfect forecast).
Finally, as the main wave moves across late Thursday and Thursday
night, a little additional accumulation of snow is possible, as
cold air should be deep enough by then. All of this said, there
remains potential for warning criteria snow and sleet across NE OK
and far NW AR, while warning criteria ice remains possible across
SE OK and into the terrain of NW AR. Strong north winds and
arctic cold will yield dangerous wind chills as well. The Winter
Storm Watch will be expanded this afternoon.

Quiet and warmer weather can be expected over the weekend and into
early next week. The warmup will be tempered initially by snow
cover, but it's impossible to forecast how this will be laid out
until we get there.

Lacy

&&

.AVIATION...
(06Z TAFS)
Issued at 1041 PM CST Mon Jan 31 2022

Lower clouds starting to spread north across portions of southeast
Oklahoma and northwest Arkansas late this evening.  MVFR ceilings
are expected at most areas by 12Z with IFR conditions likely by late
afternoon.   Areas of drizzle and/or light rain will begin to
develop Tuesday evening ahead of strong cold front, which is
expected to move to near the I-44 corridor by the end of the
forecast period.   With current timing, wintry precipitation onset
expected just after 06Z in far northeast Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   50  60  31  32 /  10  70  90  90
FSM   47  61  48  49 /   0  50  70  70
MLC   51  62  42  44 /   0  30  50  70
BVO   48  58  26  27 /  10  80  90  90
FYV   40  59  38  39 /   0  70  90  80
BYV   47  59  35  37 /   0  80  90  80
MKO   50  60  37  38 /   0  40  70  80
MIO   48  58  27  28 /   0  80 100  90
F10   51  62  35  36 /   0  30  70  80
HHW   50  62  52  54 /   0  30  20  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Watch from late Tuesday night through Thursday
     evening for OKZ049-053>076.

AR...Winter Storm Watch from late Tuesday night through Thursday
     evening for ARZ001-002-010-011-019-020-029.

&&

SHORT TERM...23
LONG TERM....30
AVIATION...12
Hazardous weather outlook, Jan 31, 4:43 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
443 PM CST Mon Jan 31 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
443 PM CST Mon Jan 31 2022

...IMPACTFUL WINTRY WEATHER LIKELY TUESDAY NIGHT THROUGH FRIDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Northeast Oklahoma, especially west of Highway 75
	ONSET...Ongoing...but diminishing around sunset.

DISCUSSION...
Fire weather danger will continue across portions of northeast
Oklahoma through the afternoon. Conditions are expected to improve
around sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Winter Weather Potential...High Wind Potential.
WEDNESDAY AND THURSDAY...Winter Weather Potential...
High Wind Potential...Dangerous Wind Chill Potential.
FRIDAY AND SATURDAY...Dangerous Wind Chill Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
A dangerous winter storm is expected to impact the region mainly
Tuesday night into Thursday night. Disruptions to daily life can
be expected, and threats to life and property are possible.
Considerable amounts of ice, sleet and snow are forecast, leading
to travel impacts. Power outages are possible. An arctic air invasion
combined with strong north winds will yield very dangerous wind
chills Wednesday night into Thursday. Lighter winds by Friday will
lessen the threat, south winds Saturday morning will combine
with cold air in place, thus yielding elevated wind chills.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

Emergency managers and first responders should continue
preparation for a major winter storm this week. Travel is likely
to be impacted across the region, and some power outages are
possible. The dangerous cold may cause some issues as well. This
cold spell, while quite intense, is not expected to match the
magnitude or duration of the February 2021 event. Warmer
temperatures are expected later in the weekend.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Pushmataha

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Osage

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Pawnee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Tulsa

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Rogers

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Mayes

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, Creek

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Wagoner

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006192, 1006193, 1006194, 1006195, 1006196, 1006197, 1006198, 1006199, 1006200, 1006201, 1006202, 1006203, 1006204.